DRUG ALERT – Blood Reserve, March 22, 2023 (6:32 p.m.)

DRUG ALERT – Blood Reserve, March 22, 2023 (6:32 p.m.)

For Immediate Release

The BTDH Inc., has received multiple reports of a potent substance circulating in the community as of March 22, 2023.

The information that has been brought forward is that the drug “Down” is being cut with possibly Rohypnol (long acting sedative) or another type of long acting sedative.

Once the drug is taken the sedation effects are lasting up to 6 days, which is putting people at increased risk of fatal overdose.

An overdose occurs when a person uses more of a substance, or a combination of substances, than their body can handle. As a consequence, the brain is unable to control basic life functions. The person might pass out, stop breathing, or experience a seizure. Overdoses can be fatal.

Symptoms of Overdose:

  • blue lips or nails
  • dizziness and confusion
  • the person can’t be woken up
  • choking, gurgling, or snoring sounds
  • slow, weak, or no breathing
  • drowsiness or difficulty staying awake (Government of Canada, 2022).

“In an emergency, call 911 or go directly to your nearest emergency department. You can also call the Addiction Helpline at 1-866-332-2322, or the Mental Health Helpline, at 1-877-303-2642. If you or someone you love needs help related to substance use, please contact your physician or call the Addiction Helpline for resources in your area. There are treatments available that reduce the risk of overdose and death” (AHS, 2023).

“Naloxone kits are available at pharmacies, community clinics and emergency departments. A full list of locations along with advice on spotting an overdose is available at drugsafe.ca. If you are going to use illegal drugs, remember:

  • Avoid using while alone.
  • Ask someone to check on you or use while on the phone with a trusted person able to call for assistance in the event of an overdose.
  • Use supervised consumption services (SCS) if possible.
  • Always do a test dose to check the potency or strength of the drug.
  • Know the signs and symptoms of poisoning/overdose and call 911 always for direction and support.
  • Carry a naloxone kit and know to use it to respond to a suspected opioid poisoning.
  • Connect with your local harm reduction, health and social services agencies (e.g., income support, housing).
  • Reach out to available substance use treatment, recovery-oriented supports (e.g., opioid agonist therapy, specialty addiction recovery programs), and mental health services” (AHS, 2023).

References:

Alberta Health Services. (2023). Public Alert: Spike in opioid-related emergencies continues. https://www.albertahealthservices.ca/news/Page15525.aspx

Government of Canada. (2022). Opioid overdose. https://www.canada.ca/en/health-canada/services/opioids/overdose.html

Scroll to Top